Colorado, 2024Wildfire in Colorado, August 1 to 21, 2024
August 1 to 21, 2024 · NWS GJT · 1 event in 1 county or zone
The Bucktail Fire started in early August 4 miles northeast of Nucla. The cause remains undetermined.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Bucktail Fire started in early August 4 miles northeast of Nucla. The cause remains undetermined.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 4:05 AM MST, 6 hours 13 minutes earlier. Its key messages:
- Hot and dry conditions remain in place with lighter winds expected through the end of the week.
- Moisture increases heading into the weekend with shower and thunderstorm chances rising from Saturday into Sunday and becoming fairly widespread early next week.
- The return of lightning is likely to result in additional fire starts this weekend.
Area forecast discussion, Aug 1, 4:05 AM MST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
505 AM MDT Thu Aug 1 2024
.KEY MESSAGES...
- Hot and dry conditions remain in place with lighter winds
expected through the end of the week.
- Moisture increases heading into the weekend with shower and
thunderstorm chances rising from Saturday into Sunday and
becoming fairly widespread early next week.
- The return of lightning is likely to result in additional fire
starts this weekend.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 155 AM MDT Thu Aug 1 2024
A shortwave trough is currently progressing eastward over the Upper
Midwest, which is causing the high pressure over the Southern Plains
to start drifting westward towards our region. This is allowing for
weak southerly flow and the advection of moisture pooled over New
Mexico. The movement of the high has also caused the pressure
gradient to relax so winds decrease overall. With the weak flow the
only place that will see this moisture is the southern tier of the
forecast area. It should be enough for some scattered cloud cover
and perhaps isolated showers in the San Juans. Elsewhere
conditions stay dry with above normal temperatures. In fact,
some places make be looking at high temperature records over the
next three days or so. Tonight the showers dissipate early
while a few clouds may linger across the southern tier of the
area. On Friday the high pressure continues to slide northward
directly overhead. This will allow a continuation of moisture
advection in the south therefore as a result we will see shower
chances increase and coverage expand. The higher terrain of
southeast Utah and southwest Colorado will be favored for showers
and storms. Some of these may migrate into the surrounding valleys
with little in the way of rainfall. The mountains could see one
or two tenths. Given the warm temperatures strong wind gusts
upwards of 40-50 mph are possible.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 155 AM MDT Thu Aug 1 2024
With the ridge axis centered overhead Saturday, it looks like
temperatures in our low desert valleys will remain above 100
degrees, likely near records in some spots. Recent model runs are
trying to send some subtropical moisture from east of the
Continental Divide, likely associated with the busy tropical
activity in the Gulf of Mexico. This type of moisture is not a slam
dunk, as we are threading needles through gaps in terrain. For now
we can at least count on some scattered showers and thunderstorms
for our southern counties on the terrain Saturday afternoon. Enough
to warrant vigilance if one is to be found climbing up mountains.
Moisture remains elevated Sunday and some shortwave pulses work over
the top of the ridge with some forcing to lend a hand to convection
on our northern mountains Sunday afternoon. Monsoonal moisture
signatures start turning back up Monday afternoon as the high
reestablishes its foothold following the shortwave activity to our
north on Sunday. This will spell out widespread mountain convection
Monday afternoon and beyond. Temperatures also turn back up on
Tuesday with the high amplifying. Highs will remain 5 to 10 degrees
above climatology through this extended period, with a few dips
thanks to showers and thunderstorms. As discussed yesterday, the
tropics remain active and will likely influence our monsoonal
moisture plumes next week. Beyond Tuesday, forecast confidence wanes
as we see zonal flow across the northern CONUS eroding the high and
perhaps steering some of the monsoonal distribution westward. Warm
and dry conditions will continue for much of the CWA, while some
showers and thunderstorms will deliver a break to a few lucky
locales...likely in the mountains.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 505 AM MDT Thu Aug 1 2024
VFR conditions and generally light terrain-driven winds are
expected through the taf period. Some clouds may build in the
across the south and wind gusts upwards of 20-25 mph are
possible in the afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Aug 1, 2:30 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Thu Aug 1 2024
COZ001>014-017>023-UTZ022>025-027>029-020930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Thu Aug 1 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Monsoonal moisture starts moving into the region towards the end
of the week. Showers and storms are looking more likely for the
weekend and into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- August 1, 10:18 AM MST to August 21, 3:20 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Crop damage
- $10 million
- Reported by
- Park/Forest Service
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Bucktail Fire started in early August 4 miles northeast of Nucla. The cause remains undetermined. The fire grew to 7,202 acres before it was contained in late August. The estimated final cost was $10 million.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
- Damaging Winds in Kentucky, August 1, 2024$105,000 · 58 kt wind · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208129.